Alert archive / Iowa / River Flood Warnings in 2016

River Flood Warning 5, NWS Des Moines, IA

January 17, 2016Black Hawk County, Iowa

NWS Des Moines, IA issued this river flood warning at Jan 17, 2016, 11:48 AM CST for Black Hawk County, Iowa. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Jan 17, 2016, 11:48 AM CST (17:48 UTC)
Expired
Jan 18, 2016, 11:48 AM CST
In force
24 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Cedar Falls (CEDI4). The gauge peaked at 88.64 ft at Jan 17, 2016, 12:00 PM CST.

actionminormoderate859001/1701/1801/19
Action stage
85 ft
Minor stage
89 ft
Moderate stage
92 ft
Major stage
94 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05463050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

305 
WGUS43 KDMX 171748
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1148 AM CST SUN JAN 17 2016

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Cedar 
River...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC013-181748-
/O.NEW.KDMX.FL.W.0005.160117T1748Z-000000T0000Z/
/CEDI4.1.ER.160117T1622Z.160118T0600Z.000000T0000Z.NO/
1148 AM CST SUN JAN 17 2016

...Flood Warning in effect until further notice...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Cedar River at Cedar Falls...or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* Until further notice.
* At 10:45 AM Sunday the stage was 88.2 feet...or 0.2 feet above 
  Flood Stage.
* Flood Stage is 88.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 88.8 feet...or 0.8 feet above Flood Stage...
  after midnight tonight. Then begin falling.
* Impact...At  88.8 feet...Water covers the north and south legs of 
  Cottage Row Road south of Snag Creek.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$
1 follow-up statement
290 
WGUS83 KDMX 171920
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
120 PM CST SUN JAN 17 2016

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Cedar River...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC013-171950-
/O.CAN.KDMX.FL.W.0005.000000T0000Z-160117T1920Z/
/CEDI4.N.ER.160117T1622Z.000000T0000Z.000000T0000Z.NO/
120 PM CST SUN JAN 17 2016

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Cedar River at Cedar Falls...or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* At  8:45 AM Sunday the stage was 87.7 feet...or 0.3 feet below 
  Flood Stage.
* Forecast...crested below Flood Stage at 87.8 feet. fall to 80.6 
  feet Monday morning.


&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jan 17, 5:26 AM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Jan 17, 5:26 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
526 AM CST SUN JAN 17 2016

.SHORT TERM /TODAY/...
ISSUED AT 309 AM CST SUN JAN 17 2016

THE ARCTIC COLD CONTINUED TO SPILL SOUTH OVERNIGHT WITH THE NEXT
WAVE OF COLD ADVECTION NEARING THE INTERSTATE 80 CORRIDOR.
TEMPERATURES HAVE ALREADY REACHED 10 TO 15 BELOW ZERO ACROSS NORTH
CENTRAL IOWA. NORTHWEST WINDS OF 10 TO 20 MPH HAVE HELPED PUSH WIND
CHILLS TO 25 TO 35 BELOW BEHIND THE BOUNDARY. TEMPERATURES ARE
EXPECTED TO REMAIN BELOW ZERO OVER THE NORTHERN HALF OF THE AREA
TODAY. WIND CHILL TEMPERATURES WILL IMPROVE A BIT AS WELL WITH THE
NORTH RISING ABOVE WARNING CRITERIA FOR A FEW HOURS. WITH THIS BEING
A BRIEF BEFORE DROPPING TO WARNING CRITERIA AGAIN TONIGHT...AN
EXTENSION OF THE WARNING THROUGH THE AFTERNOON AND INTO THE
OVERNIGHT IS MOST LOGICAL. THE LIGHT SNOW OVER SOUTHERN IOWA WILL
DROP SOUTH OF THE STATE BY 12Z WITH THE REMAINDER OF THE DAY DRY.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 309 AM CST SUN JAN 17 2016

PRIMARY FOCUS OF THE LONG TERM FORECAST IS BITTER COLD
TEMPERATURES AND WIND CHILLS FOR THE NEXT COUPLE OF DAYS...THEN A
LIGHT SNOWFALL EVENT AROUND TUESDAY AND TUESDAY NIGHT.

WINDS WILL BE A BIT LIGHTER TONIGHT BUT AIR TEMPERATURES WILL FALL
EVEN FURTHER...THOUGH THERE ARE SOME INDICATIONS THAT MID LEVEL
CLOUDS COULD MOVE IN FROM THE NORTH MITIGATING TEMPERATURE FALLS
SLIGHTLY. EVEN SO...WIND CHILLS LATE TONIGHT INTO SUNDAY MORNING
WILL ONCE AGAIN BE IN THE 30 TO 35 BELOW ZERO RANGE ACROSS
NORTHERN IOWA AND 20 TO 30 BELOW FURTHER SOUTH. IN LIGHT OF
THIS...AND THE EXPECTATION THAT ANY RISE ABOVE THESE RANGES TODAY
WILL BE RELATIVELY SHORT LIVED IN THE AFTERNOON...THE WIND CHILL
WARNING AND NORTHERN PART OF THE ADVISORY HAVE BEEN EXTENDED RIGHT
THROUGH TODAY AND UNTIL MID MORNING MONDAY. IT WILL CONTINUE TO BE
DANGEROUSLY COLD OUTSIDE AND PRECAUTIONS SHOULD REMAIN IN EFFECT.

ON LATE MONDAY AND MONDAY NIGHT THE CENTER OF THE COLD SURFACE
HIGH PRESSURE RIDGE WILL SLIDE ACROSS IOWA...ANCHORING ACROSS
NORTHERN AND EASTERN PORTIONS OF THE STATE LATE MONDAY NIGHT. THIS
COULD POTENTIALLY LEAD TO THE COLDEST AIR TEMPERATURES OF THE
ENTIRE EVENT IN THESE AREAS...HOWEVER WINDS WILL BE NEARLY CALM SO
WIND CHILL HEADLINES ARE NOT ANTICIPATED. ALSO...THERE MAY BE SOME
CIRRUS SPREADING AHEAD OF A STORM SYSTEM APPROACHING FROM THE WEST
WHICH COULD ONCE AGAIN KEEP TEMPERATURES FROM FALLING QUITE AS
FAR. IF SKIES DO REMAIN CLEAR...IT IS CONCEIVABLE THAT THE
TEMPERATURE AT SOME NORTHEAST IOWA STATIONS COULD DROP TO NEARLY
20 BELOW ZERO.

THE AFOREMENTIONED STORM SYSTEM WILL MOVE ACROSS IOWA ON TUESDAY
AND TUESDAY NIGHT IN THE FORM OF A MODEST 500 MB TROUGH
ACCOMPANIED BY WEAK SURFACE CYCLOGENESIS OVER THE SOUTHERN HIGH
PLAINS. THE BROAD BUT UNIMPRESSIVE FORCING ASSOCIATED WITH THE
TROUGH ALOFT WILL BE SUFFICIENT TO GENERATE FAIRLY WIDESPREAD
LIGHT SNOW ACROSS IOWA...HOWEVER THERE ARE INDICATIONS THAT MUCH
OF THE ENERGY GENERATED BY THE SYSTEM WILL BE FURTHER SOUTH. THIS
MAY END UP BEING SIMILAR TO SATURDAY NIGHTS SNOWFALL SLIDING
ACROSS SOUTHWESTERN AND SOUTHERN PORTIONS OF IOWA...WITH VERY
LIGHT AMOUNTS FURTHER NORTH AND EAST. EVEN SO...SNOW IS PRETTY
LIKELY AND HAVE CONTINUED TREND OF INCREASING POPS LATE
TUESDAY/TUESDAY NIGHT DESPITE THE EXPECTATION OF LIGHT QPF.

TEMPERATURES WILL MODERATE TUESDAY AND WEDNESDAY THEN STAY PRETTY
STEADY FOR THE LATTER HALF OF THE WORK WEEK WITH VARIABLE STEERING
FLOW ALOFT. BY NEXT WEEKEND DEEP LAYER RIDGING WILL MOVE ACROSS
THE CENTRAL U.S. AND WE SHOULD SEE TEMPERATURES RISING INTO THE
30S GIVE OR TAKE.

&&

.AVIATION...17/12Z
ISSUED AT 526 AM CST SUN JAN 17 2016

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. FEW-SCT CLOUDS
AROUND FL020-040 ARE EXPECTED AT TIMES...MAINLY OVERNIGHT...BUT
CIGS WILL BE FEW AND FAR BETWEEN AND MAY BE VFR ANYWAY. NO
PRECIPITATION OR OBSCURATIONS ARE ANTICIPATED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 9 AM CST MONDAY FOR AUDUBON-BOONE-
CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MARSHALL-POLK-
POWESHIEK-STORY-TAMA.

WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR ADAIR-ADAMS-
APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MAHASKA-MARION-
MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

WIND CHILL WARNING UNTIL 9 AM CST MONDAY FOR BLACK HAWK-BREMER-
BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...DONAVON
LONG TERM...LEE
AVIATION...LEE
Hazardous weather outlook, Jan 17, 3:37 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CST SUN JAN 17 2016

IAZ004>007-015>017-023>028-033>039-181200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
337 AM CST SUN JAN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND CHILL WARNING IS EFFECT FOR THE AREA THROUGH MID MORNING
MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ070>075-081>086-092>097-181200-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
337 AM CST SUN JAN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS EFFECT FOR THE AREA THROUGH THIS MORNING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL VALUES WILL DROP TO 10 TO 20 DEGREES BELOW ZERO AGAIN
EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ044>050-057>062-181200-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-
337 AM CST SUN JAN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND CHILL ADVISORY IS EFFECT FOR THE AREA THROUGH MID MORNING
MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 12:06 PM CSTWind Chill AdvisoryDMXAdair, Adams, Appanoose, Cass, Clarke, Davis and 12 more21 hr

Nearby

River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.